Texas, 2005

Tornado and Hail in Texas, August 28, 2005

August 28, 2005 · NWS EPZ · 2 events in 1 county or zone

A supercell thunderstorm formed near the NM border north of Cornudas, and traveled south-southeast across Hudspeth County. It produced a brief small tornado which touchdown in an uninhabited area, then dropped golf ball size hail which broke car windshields in Cornudas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A supercell thunderstorm formed near the NM border north of Cornudas, and traveled south-southeast across Hudspeth County. It produced a brief small tornado which touchdown in an uninhabited area, then dropped golf ball size hail which broke car windshields in Cornudas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 28, 1:55 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT SUN AUG 28 2005

.SYNOPSIS...
HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED
NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION...
BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS
IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH
A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG
THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE
ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY
THROUGH FRIDAY.

&&

.DISCUSSION...
VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE
FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG
UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO
SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA
BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY
OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL
EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE
UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD
EXPAND WESTWARD.

AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC
SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT
THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA
TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE
LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER
THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  70  96  72 /  20  10  20   0   0
SIERRA BLANCA TX        65  86  67  93  65 /  30  10  20   0   0
LAS CRUCES              66  90  67  96  67 /  20  10  10   0   0
ALAMOGORDO              67  87  68  95  69 /  30  10  20   0   0
CLOUDCROFT              47  70  48  74  48 /  40  20  20  10  10
TRUTH OR CONSEQUENCES   65  86  67  96  67 /  20  10  10   0   0
SILVER CITY             60  87  59  89  61 /  10  20  20  10  10
DEMING                  65  91  66  97  67 /  10  10  10   0   0
LORDSBURG               65  92  65  97  67 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

17 HEFNER

In the hours before

Special weather statement, Aug 28, 12:00 PM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
100 PM MDT SUN AUG 28 2005

NMZ024-025-290059-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...
CHAPARRAL AND HOLLOMAN AFB
100 PM MDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH FOR OTERO COUNTY UNTIL 8 PM MDT...

AN UPPER LEVEL DISTURBANCE SLIDING THROUGH THE AREA FROM THE NORTH
WILL HELP IN THE DEVELOPMENT OF THUNDERSTORMS THROUGH THE AFTERNOON
HOURS TODAY. THE MAIN FOCUS OF THIS ACTIVITY WILL BE ACROSS THE
SACRAMENTO MOUNTAINS AREA OF OTERO COUNTY. THREATS FROM THESE STORMS
WILL BE POTENTIALLY SEVERE WINDS EXCEEDING 60 MPH...AND LARGE HAIL.

IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT DEADLY LIGHTNING.
STORMS THAT HAVE ALREADY DEVELOPED...HAVE HAD A HISTORY OF PRODUCING
VERY HEAVY RAIN. AS SUCH...LOCALIZED FLOODING OF SMALL
STREAMS...ARROYOS...DRAINAGES...AND ROADS IS POSSIBLE. PERSONS SHOULD
AVOID DRAINAGES AND ARROYOS WHEN RAIN IS NEARBY. DRIVERS SHOULD NOT
ATTEMPT TO CROSS ANY FLOODED ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PIEPER
Special weather statement, Aug 28, 1:36 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT SUN AUG 28 2005

NMZ024-025-282130-
SOUTHERN SACRAMENTO MOUNTAINS-TULAROSA BASIN/SOUTHERN DESERT-

...STRONG THUNDERSTORM 6 MILES NORTH OF TULAROSA...MOVING SOUTH AT
AROUND 25 MPH...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF TORRENTIAL
RAINS...ALONG A LINE EXTENDING FROM 6 MILES NORTH OF TULAROSA TO 11
MILES WEST OF TULAROSA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLOMAN AIR FORCE
BASE...TULAROSA...WHITE SANDS NATIONAL MONUMENT...AND ALAMOGORDO.

PIEPER

The radar

The El Paso radar (KEPZ), 115 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Hudspeth

When
August 28, 3:27 PM MST to 3:30 PM MST
Where
Hudspeth County, 7 mi N of Cornudas
Rating
F0
Path length
0.2 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
31.883, -105.483

Hail, Hudspeth

When
August 28, 3:49 PM MST to 4:00 PM MST
Where
Hudspeth County, Cornudas
Measured
1.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
31.783, -105.483

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471868, 5471869.